Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 17, NWS Gaylord, MI

May 8, 1997Gladwin County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 8, 1997, 9:13 PM EDT for Gladwin County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 1997, 9:13 PM EDT (01:13 UTC)
Expired
May 8, 1997, 10:15 PM EDT
In force
62 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 105 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1997-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1997-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 090113 RRA
SVRAPN
MIC051-090215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
913 PM EDT THU MAY 8 1997

* SEVERE THUNDERSTORM WARNING FOR
  GLADWIN COUNTY - NORTH CENTRAL LOWER MICHIGAN

* UNTIL 1015 PM EDT
 
* SOME LOCATIONS AFFECTED
    GLADWIN
    BEAVERTON

* AT 910 PM EDT RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES
  WEST OF GLADWIN...MOVING EAST AT 30 MPH.

* THE STORM WILL REACH WESTERN GLADWIN COUNTY BY 925 PM EDT. IT
  WILL BE NEAR THE CITY OF GLADWIN BY 935 PM EDT.

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HAIL...ALONG
WITH FREQUENT LIGHTNING. TAKE COVER IN AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

SHOBE2/NORCROSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 11:13 AM EDT, 10 hours earlier.

Area forecast discussion, May 8, 11:13 AM EDT, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1110 AM EDT THU MAY 8 1997

MRNG SFC ANALYSIS SHOWS CDFNT EXTENDING FM JUST W OF CMX... S THRU
GRB TO JUST W OF ORD. MOST OF THE PCPN HAS PULLED WELL E OF THIS
BOUNDARY... AND COVERS MOST OF ERN UPR AND NE LWR. EXTRAPOLATION FROM
88D MOVES THE STEADIEST PCPN OUT OF NE LWR BY ABT 16Z... AND ERN UPR
ABT 1730Z. SFC FRONT EXTRAPOLATES TO TVC/CADILLAC VICINITY BY 18Z... AND
TO A PLN/GLADWIN LINE BY 21Z. WITH LO LVL MSTR POOLED ALONG FRONT...
SCT SHOWERS A GOOD BET THRU AFTN. BIGGEST QUESTION THIS AFTN IS SUPPORT
FOR CONVECTION.

MRNG UPR AIR PLOTS SHOW IMPRESSIVE 500/700 MB CAA AND DRYING WORKING
ACRS WI. 00Z MODEL RUNS APPEAR TO BE TOO FAR S WITH THIS PUNCH OF MID
LVL DRYING. CAA ALOFT MIDDAY WL QUICKLY STEEPEN LAPSE RATES. MODELS PROG
VT/S OF 28 AND TT/S OF 50-52 BY 18-21Z. SIMILARLY... VERY STG DIFF TEMP
ADVECTION IS PROGGED BTWN 1000/850 MB AND 700/500 MB LAYERS AFT 18Z.
MOVEMENT OF LO LVL BOUNDARY AND AVAILABILITY OF SUN APPEAR TO BE KEY.
PLENTY OF LO CLDS AROUND NOW... WITH STLT TRENDS SUGGESTING AREAS S OF
TVC TO SEE SOME BREAKS NEXT FEW HRS. WITH MID LVL COOLING "CATCHING UP"
TO SFC CONVERGENT BOUNDARY BY MIDDAY... SCT STORMS SEEM REASONABLE.
HWVR...  LIMITED MSTR AND SUN SHOULD LIMIT AMOUNT OF SFC BASED INSTBY
AND PRECLUDE SVR STORMS. WL WANT TO WATCH FOR SECONDARY TROUGH TO FORM
OVR WI EARLY THIS AFTN AND ACT AS FOCUS FOR CONVECTION.

SMITH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 10:15 PM EDTSevere Thunderstorm WarningAPXArenac50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.